Alert archive / Wisconsin / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS La Crosse, WI

January 16, 202111 counties in Wisconsin; 4 counties in Minnesota; 4 counties in Iowa

NWS La Crosse, WI issued this winter weather advisory at Jan 16, 2021, 9:25 PM CST for 11 counties in Wisconsin; 4 counties in Minnesota; 4 counties in Iowa. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2021, 9:25 PM CST (03:25 UTC)
Expired
Jan 17, 2021, 12:00 PM CST
In force
15 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 17 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS43 KARX 170325
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
925 PM CST Sat Jan 16 2021

...Hazardous Driving Conditions This Evening Due To Ice Covered 
and Slippery Roadways...

.Areas of freezing drizzle has led to ice covered and very
slippery roadways. Numerous accidents have been reported. This 
freezing drizzle is expected to taper off and transition to very 
light snow or flurries by midnight 

IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041>044-053>055-
061-170600-
/O.NEW.KARX.WW.Y.0002.210117T0325Z-210117T0600Z/
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore-
Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Wabasha, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
925 PM CST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Freezing Drizzle will produce a glaze of ice. 
 
* WHERE...Portions of central, southwest and west central 
  Wisconsin, northeast Iowa and southeast Minnesota.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on ice covered and slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

DAS
4 follow-up statements
507 
WWUS43 KARX 170545
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1145 PM CST Sat Jan 16 2021

...Hazardous Driving Conditions Tonight Due To Ice Covered and 
Slippery Roadways...

.Areas of freezing drizzle have caused some roads to become ice 
covered and slippery. Numerous accidents have been reported. 
Lingering freezing drizzle should transition to light snow toward
3 AM, but untreated roads and sidewalks may still be icy even 
after drizzle stops. If you must travel, take it slow and be 
prepared for icy conditions.

IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041>044-053>055-
061-170900-
/O.EXT.KARX.WW.Y.0002.000000T0000Z-210117T0900Z/
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore-
Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Wabasha, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
1145 PM CST Sat Jan 16 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Freezing drizzle and light snow. Ice accumulations of a
  light glaze.

* WHERE...Portions of central, southwest and west central 
  Wisconsin, northeast Iowa and southeast Minnesota.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on ice covered and slippery roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

LL
175 
WWUS43 KARX 170857
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
257 AM CST Sun Jan 17 2021

...Slippery Travel Conditions into this Morning from Icy and Snow
Covered Roads...

.Lingering freezing drizzle over central and southwest Wisconsin
will transition to light snow early this morning. Some untreated
icy roads may accumulate a layer of light snow on them, leading 
to slippery travel conditions even after drizzle has stopped. If 
you must travel, take it slow and be prepared for slippery road 
conditions.

IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041>044-053>055-
061-171500-
/O.EXT.KARX.WW.Y.0002.000000T0000Z-210117T1500Z/
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore-
Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Wabasha, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
257 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Freezing drizzle transitioning to light snow. Additional
  snow accumulations of less than a half inch and ice 
  accumulations of a light glaze.

* WHERE...Portions of central, southwest and west central 
  Wisconsin, northeast Iowa and southeast Minnesota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

LL
212 
WWUS43 KARX 171459
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
859 AM CST Sun Jan 17 2021

...Slick Travel, Areas of Freezing Drizzle Continue in West- 
Central and Southwest Wisconsin...

.Radar and observations show a lingering north-south oriented 
band of freezing drizzle stretching from Jackson County to 
Crawford County this morning. This band of freezing drizzle is
expected to slowly drift eastward through lunchtime. Law 
enforcement reports numerous roads are still icy this morning, 
including Interstate 94 through Jackson County. Patchy freezing 
drizzle and light snow is possible elsewhere through the rest of 
this morning and may lead to slippery stretches on roads, 
especially untreated back roads. If you must venture out this 
morning, take it slow and allow extra time to reach your 
destination safely. Also be careful walking on sidewalks and
parking lots.

IAZ010-011-029-030-MNZ079-088-095-096-171600-
/O.CAN.KARX.WW.Y.0002.000000T0000Z-210117T1500Z/
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore-
Houston-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Wabasha, Winona, Preston, and Caledonia
859 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY EXPIRES AT 9 AM...

Light snow is ending across the area, therefore the advisory will
be allowed to expire. However, some roads are still partially
snow-covered and slippery this morning, so drive with extra
caution and allow some extra time to reach your destination
safely.

$$

WIZ032>034-041>044-053>055-061-171800-
/O.EXT.KARX.WW.Y.0002.000000T0000Z-210117T1800Z/
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
859 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Freezing drizzle and light snow. A light glaze of ice and
  a coating of snow is possible.

* WHERE...Portions of central, southwest and west central 
  Wisconsin.

* WHEN...Until noon CST today.

* IMPACTS...Plan on slippery road conditions, especially untreated
  back roads. Sidewalks and parking lots will also be slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Kurz
634 
WWUS43 KARX 171747
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1147 AM CST Sun Jan 17 2021

WIZ032>034-041>044-053>055-061-171900-
/O.EXP.KARX.WW.Y.0002.000000T0000Z-210117T1800Z/
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
1147 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

Any remaining freezing drizzle or light snow has become very
isolated and is no longer expected to pose travel impacts. 
Therefore the Winter Weather Advisory will be allowed to expire.

$$

Kurz

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter weather advisory went out at Jan 16, 5:34 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 16, 5:34 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
534 PM CST Sat Jan 16 2021

.SHORT TERM...(This evening through Sunday)
Issued at 149 PM CST Sat Jan 16 2021

This afternoon the Upper Mississippi Valley region was situated in
between systems, beneath a low-amplitude mid-level ridge. Our recent
occluded low was advancing towards New England while a developing
shortwave was digging into the Northern Plains. Locally, we've had
some nuisance snow showers/flurries/drizzle to contend with today
due to a pesky 950-925mb frontogenesis band just west of the
Mississippi River. The RAP shows this fgen band fizzling out over
the next few hours as it creeps up to the MS River, so that should
lead to an overall diminishing trend. Will still keep mention of
flurries going given the very moist low levels and some weak low
level omega.

That upstream shortwave will be the feature of interest for tonight
as it drops into our region. While forcing will be weak in tandem
with limited moisture, there is model consensus for it to squeeze
out some light snow as it drops southeast through the region tonight
into early Sunday. QPF is very light, so the snow is not expected to
amount to more than a coating to perhaps a half inch in spots.
RAP/HRRR comp reflectivity point to south of I-94 as the main area
of impact through early Sunday afternoon, but have at least flurries
mentioned elsewhere for most of the day.

Lows tonight will range from around 20 to the mid 20s across the
area. Sunday's highs will range from mid 20s to around 30.

.LONG TERM...(Sunday night through Saturday)
Issued at 149 PM CST Sat Jan 16 2021

There is no real clear or strong signal for precipitation over the
next several days, just some spotty low chances here and there. The
region will generally be under a northwest to southeast oriented
upper-level flow pattern. Multiple shortwaves pass through this flow
bringing several low chances for precipitation, but not expecting much
for accumulations if any at this time. Some light snow or
flurries may persist into the overnight hours on Sunday. On
Monday, another shortwave system passes through the region, but
the best chances for precipitation remain south of the area where
there is better forcing and moisture available.

From mid-week onward, model guidance is pinning a surface low
pressure system to track eastward through southern Canada while
remaining north of the Great Lakes Region. Associated troughs
extending from this low pass through the local area. Cold air
advecting into the area in wake of the passing waves will cool
afternoon temperatures into the teens for Friday and Saturday.
Otherwise, expect afternoon temperatures to be in the 20s to low
30s, with low temperatures from the single digits to low 20s.
Decided to stick with the blended model guidance keeping
precipitation chances nearly dry into the weekend. There is still
plenty of spread between the models with handling how these weak
shortwaves evolve and track through the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CST Sat Jan 16 2021

Several weak troughs in northwest flow aloft will keep
cloud cover and intermittent light snow or flurries going through
the next 24 hours. Plan on IFR/LIFR conditions at KRST through the
period while mainly MVFR conditions expected at KLSE. Surface
winds will be light northwesterly, generally below 10kt.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Peters
AVIATION...DAS
Hazardous weather outlook, Jan 16, 7:48 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
748 PM CST Sat Jan 16 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
748 PM CST Sat Jan 16 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Patchy freezing drizzle will transition to some light snow and
flurries tonight. Any accumulations will be minor but plan for
slippery spots on some roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will continue to push through the area Sunday morning
with minor accumulations mostly a trace to an inch. Slippery
spots
possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD`

In the hours before

Special weather statement, Jan 16, 7:26 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
726 PM CST Sat Jan 16 2021

IAZ010-011-029-030-MNZ088-095-096-WIZ033-034-041-042-053>055-061-
170330-
Winneshiek-Allamakee-Fayette-Clayton-Winona-Fillmore-Houston-
Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford-Richland-
Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Winona, Preston, Caledonia, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
726 PM CST Sat Jan 16 2021

Patchy freezing drizzle will make for some slippery roadways this
evening. This freezing drizzle is expected to transition to some
light snow or flurries later this evening. If traveling slow down
and allow extra time to reach your destination.

DAS
Special weather statement, Jan 16, 9:08 PM CST, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
908 PM CST Sat Jan 16 2021

IAZ010-011-029-030-MNZ088-095-096-WIZ032>034-041-042-053>055-061-
170530-
Winneshiek-Allamakee-Fayette-Clayton-Winona-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford-
Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Winona, Preston, Caledonia, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
908 PM CST Sat Jan 16 2021

Areas of freezing drizzle will produce some ice covered and
slippery roadways and sidewalks this evening. The freezing
drizzle is expected to transition to very light snow or flurries
by midnight. If traveling, be sure to slow down and allow plenty
of extra time to reach your destination.

DAS

Nearby

Winter Weather Advisories in Wisconsin, 2021Winter Weather Advisories in Minnesota, 2021Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.